Started Meds Due To Low Platelets
Oct 7, 2005
I began Sustiva & Truvada 2 weeks ago due to low blood platelets, 21K. I have only been + 1 year since actual infection with CD4 565 & VL 45K. If my platelets go up to normal, as my doctor feels they will, as my VL goes down, could I then go off the meds? I have only been + 1 year and was expecting several years before having to start. Is this low platelet condition something that I will always be suseptable to? With all the reasearch I have done over the past year I have never heard of this being associated with HIV. I have seen almost nothing in thebody.com archives about it. I feel I have been blind sided by this. Of all the + seminars I have been to and the research I have done, I have never heard and single thing about low platelets.
Response from Dr. Pierone
One of the medical conditions linked to HIV is ITP or idiopathic thrombocytopenic purpura (now you see why we call it ITP). This is a condition characterized by low platelets due to their accelerated destruction. The linkage to HIV is thought to be due to the disordered immune regulation that may occur. Standard treatment for ITP for someone that does not have HIV infection is with corticosteroids. For those with HIV infection HAART usually induces a remission of the ITP.
Sometimes ITP does not come back after HAART discontinuation, but on other occasions it does recur. I don't have any studies to reference to give you a percentage risk of relapse after HAART therapy, but more data should become available in the future. I hope that this helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Currently It Is Estimated That The Longest Time Between Hiv Infection And Onset Of Symptoms Is About How Many Years
- Can Herpes Infection Cause A Positive Hiv Test?
- Reaction To Hiv
- Hiv Infections From One Time Unprotected Sex
- Does Hiv 3 Months Window Mean 12 Week Or 13 Week?
- What Foods Can I Eat To Keep My Cd4 Cells Good?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.